The polytopal structure of the tight-span of a totally split-decomposable metric

Research output: Contribution to journalArticle

1 Citation (Scopus)
7 Downloads (Pure)

Abstract

The tight-span of a finite metric space is a polytopal complex that has appeared in several areas of mathematics. In this paper we determine the polytopal structure of the tight-span of a totally split-decomposable (finite) metric. These metrics are a generalization of tree-metrics and have importance within phylogenetics. In previous work, we showed that the cells of the tight-span of such a metric are zonotopes that are polytope isomorphic to either hypercubes or rhombic dodecahedra. Here, we extend these results and show that the tight-span of a totally split-decomposable metric can be broken up into a canonical collection of polytopal complexes whose polytopal structures can be directly determined from the metric. This allows us to also completely determine the polytopal structure of the tight-span of a totally split-decomposable metric. We anticipate that our improved understanding of this structure may lead to improved techniques for phylogenetic inference.
Original languageEnglish
Pages (from-to)868-878
Number of pages11
JournalDiscrete Mathematics
Volume342
Issue number3
Early online date10 Dec 2018
DOIs
Publication statusPublished - Mar 2019

Cite this